Minnesota, 2020

Hail and Damaging Winds in Minnesota, July 8 to 9, 2020

July 8 to 9, 2020 · NWS MPX · 15 events in 8 counties and zones

A complex of thunderstorms developed over west central Minnesota during the afternoon of Wednesday, July 8th along a cold front. These storms quickly became severe just northwest of Douglas County where a tornado occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms developed over west central Minnesota during the afternoon of Wednesday, July 8th along a cold front. These storms quickly became severe just northwest of Douglas County where a tornado occurred. A few of the storms produced minor wind damage near Hewitt and Bertha, along with quarter size hail near the Todd and Cass County border. The storms moved into east central Minnesota and continued to produce some large hail and damaging winds. A secondary area of storms developed early Thursday morning across southern Minnesota, and moved east-northeast across south central, and into east central Minnesota, including the Twin Cities metro area. Several large hail stones occurred with these storms; one of the largest, measuring 1.25 inches in diameter, occurred near Hastings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 8, 1:43 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 8, 1:43 PM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
243 PM CDT Wed Jul 8 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 243 PM CDT Wed Jul 8 2020

Latest visible satellite imagery shows mostly sunny skies across
much of the area, exceptions being diurnal cu across the southeast
portion of the area and some mid/high clouds and accas (with
perhaps some sprinkles reaching the surface) out west. The frontal
boundary extending from eastern South Dakota into northern
Minnesota will grudgingly move east through the period, getting a
better push on Thursday as the shortwave trough currently over
Saskatchewan and Montana moves by to our north. Ample instability
for convection will be in place into Thursday, but the best focus
for SHRA/TSRA looks to be to our north and west through at least
this evening, with better chances south and east across the
remainder of our area on Thursday. Shear looks to be best to our
northwest, but there should be sufficient shear for multi-cell
clusters and perhaps some bowing segments later tonight with
whatever activity is able to develop. High freezing levels should
preclude large hail in the absence of any supercell structures,
but winds would certainly be a concern with storms through early
Thursday.

.LONG TERM...(Friday through Wednesday)
Issued at 243 PM CDT Wed Jul 8 2020

Generally progressive large scale flow will occur through the
period, with a bit of a cooldown through the weekend as northwest
flow develops in the wake of Thursday's shortwave and surface
frontal passage. We'll then see ridging work in from the west
early next week as an upper trough moves into western Canada and
the Pacific northwest. Guidance is actually in fairly good
agreement on the large scale pattern, with differences in
deterministic solutions (and spread in ensemble systems) not
becoming too dramatic until midweek when there are differences in
how zonal the upper flow will become over the northern CONUS.
Didn't make any significant changes to the consensus NBM guidance,
but could certainly see the need to increase temperatures some
next week depending on the position and amplitude of the upper
ridge as well as how much and how quickly it flattens. We'll see a
chance for SHRA/TSRA late Friday and Saturday as we see some
return flow bring better low-level theta-e values back into the
area. The next chance of widespread precipitaiton looks to hold
off until Monday afternoon and Monday night when a wave looks to
move along the frontal boundary as it slowly slides east through
the region. It is at that point when guidance starts to diverge,
so there is quite a bit of spread in the position of the front and
how quickly it moves through the area (or if it moves through). As
a result, some chance PoPs cover much of the forecast from Monday
night onward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1216 PM CDT Wed Jul 8 2020

MCS from earlier today has dissipated and skies are quickly
clearing across the area. Winds are recovering from the earlier
convection, and should shift into a southerly direction over the
next few hours. Frontal boundary to our west will slowly push east
across area through Thursday. This will be a focus for convection
late this afternoon and tonight, although much of the activity
looks to miss our area to the north (and west initially). However,
included some PROB groups for most sites later tonight as anything
which develops upstream is able to move into the area.

KMSP...Main forecast concern is the chance for convection later
today and tonight. Continues to appear that any activity would
hold off until late evening or the overnight hours, so included a
PROB group after 06Z to account for that possibility.

/OUTLOOK FOR KMSP/
Thursday night...VFR. Northwest wind less than 10 kt.
Friday...VFR. Northwest wind 5 to 10 kt becoming west.
Friday night...VFR. West wind 5 to 10 kt becoming southwest.
Saturday...MVFR possible with a chance of SHRA/TSRA. Southwest
wind around 5 kt becoming northeast around 10 kt.
Saturday night...VFR. Variable wind 5 kt or less.
Sunday...VFR. Variable wind less than 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for Chippewa-Dunn-Eau
     Claire-Pepin-Pierce-St. Croix.

MN...Heat Advisory until 8 PM CDT this evening for Benton-Blue Earth-
     Brown-Chippewa-Chisago-Faribault-Freeborn-Goodhue-Isanti-
     Kandiyohi-Lac Qui Parle-Le Sueur-Martin-McLeod-Meeker-
     Nicollet-Redwood-Renville-Rice-Sherburne-Sibley-Stearns-
     Steele-Swift-Waseca-Watonwan-Wright-Yellow Medicine.

     Excessive Heat Warning until 8 PM CDT this evening for Anoka-
     Carver-Dakota-Hennepin-Ramsey-Scott-Washington.

&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 8, 11:09 AM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1209 PM CDT Wed Jul 8 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1209 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

An Excessive Heat Warning is in effect today for the Twin Cities
metro with a Heat Advisory in effect for much of the rest of
central and southern Minnesota and west central Wisconsin. Heat
indices of 100 to 103 degrees are expected.

There is a Slight Risk of severe thunderstorms late this
afternoon and tonight. Large hail, damaging winds, and heavy
rainfall are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic thunderstorms are expected through early next week.
There is a Slight Risk of severe storms across western Wisconsin
Thursday, with a Marginal Risk across eastern Minnesota. Large
hail, damaging winds, and heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed later this afternoon and
tonight.

In the hours before

Special weather statement, Jul 8, 5:35 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
635 PM CDT Wed Jul 8 2020

MNZ042-090000-
Todd-
635 PM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TODD COUNTY...

At 634 PM CDT, a strong thunderstorm was located over Bertha, or 30
miles northeast of Alexandria, moving northeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Staples, Staples Airport, Bertha, Hewitt and Philbrook.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 103 and 114.
 U.S. Highway 71 between mile markers 207 and 219.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
      4635 9466 4628 9465 4617 9514 4637 9515
TIME...MOT...LOC 2334Z 241DEG 39KT 4629 9505

BPH

The radar

The Minneapolis radar (KMPX), 199 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind, 1 funnel cloud, 1 high wind. Local standard time, as filed.

Hail, Todd

When
July 8, 5:55 PM CST
Where
Todd County, 2 mi N of Bertha
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
46.299, -95.070

No major damage around Hewitt or Bertha but a few hail stones of 3/4 of an inch fell in the area, and some small tree limbs blown down between Hewitt and Bertha.

Hail, Todd

When
July 8, 6:02 PM CST to 6:05 PM CST
Where
Todd County, 2.99 mi NE of Philbrook to 4.53 mi NE of Philbrook
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.310, -94.675

There were several reports of quarter size hail just north of the Todd/Cass County border, and also southeast into northeast Todd County.

Hail, Morrison

When
July 8, 6:05 PM CST to 6:08 PM CST
Where
Morrison County, Motley to 0.91 mi SE of Motley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.330, -94.650

There were several reports of quarter size hail just north of the Morrison/Cass County border and also southeast into northwest Morrison County.

Hail, Morrison

When
July 8, 6:20 PM CST
Where
Morrison County, 2.98 mi NNE of Lincoln
Measured
2.5 in hail
Reported by
Social Media
Coordinates
46.262, -94.633

Picture of 2.5 inch hail on the west side of lake Shamineau.

Thunderstorm Wind, Mille Lacs

When
July 8, 7:25 PM CST
Where
Mille Lacs County, 2.5 mi W of Opstead to 2.08 mi WNW of Opstead
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
46.234, -93.522

There were numerous downed trees along the Aitkin/Mille Lacs County line. Some landed on power lines, and a boat flipped out of the water.

Funnel Cloud, Todd

When
July 8, 7:46 PM CST to 7:48 PM CST
Where
Todd County, 4.55 mi ENE of Hewitt
Reported by
Storm Chaser
Coordinates
46.360, -94.995

A storm chaser reported a funnel cloud and provided video. The funnel cloud may have made ground contact, but it was not possible to determine that from the video or in discussions with the chaser. Nor was there any damage reported, so this was documented as a funnel cloud.

High Wind, Douglas

When
July 9, 1:30 AM CST to 1:40 AM CST
Where
Douglas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

The Alexandria airport measured a wind gust of 59 mph that was associated with a decaying thunderstorm. There was a period of 10 to 15 minutes that winds were sustained at 30 to 45 mph along with light to moderate showers.

Hail, Isanti

When
July 9, 2:55 AM CST to 3:00 AM CST
Where
Isanti County, 0.9 mi S of Isanti
Measured
1.25 in hail
Reported by
Social Media
Coordinates
45.487, -93.250

There was a lot of smaller hail, but a few hail stones were as large as half dollar size.

Hail, Scott

When
July 9, 3:04 AM CST to 3:14 AM CST
Where
Scott County, 3.37 mi SSW of Blakeley to 0.53 mi WSW of Belle Plaine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.575, -93.878

A local trained spotter reported dime to occasional quarter size hail in the town of Belle Plaine. Radar indicated that the strongest part of the storm occurred southwest of Belle Plaine which likely had hail stones much larger. There were also strong winds that caused some large branches to be blown down, and it also moved outdoor furniture.

Hail, Hennepin

When
July 9, 3:45 AM CST to 3:48 AM CST
Where
Hennepin County, 1.36 mi N of Bloomington to 1.21 mi NW of Richfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.840, -93.320

A swath of large hail, up to quarter size, fell on the south side of Hennepin County around Bloomington, to Richfield.

Thunderstorm Wind, Hennepin

When
July 9, 3:45 AM CST to 3:48 AM CST
Where
Hennepin County, 2.5 mi SW of Richfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.851, -93.280

A few large tree limbs were blown down between 84th and 85th Street along Blaisdell Ave South in Bloomington.

Hail, Scott

When
July 9, 3:51 AM CST
Where
Scott County, 1.97 mi W of New Prague
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.550, -93.610

Hail, Hennepin

When
July 9, 3:54 AM CST
Where
Hennepin County, 1.2 mi SE of Bloomington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.810, -93.300

Hail, Dakota

When
July 9, 4:40 AM CST
Where
Dakota County, 1.65 mi WNW of Hastings
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.740, -92.881

Hail, Dakota

When
July 9, 4:43 AM CST
Where
Dakota County, 0.63 mi N of Hastings
Measured
1.25 in hail
Reported by
Social Media
Coordinates
44.739, -92.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892606, 892607, 892608, 906350, 906353, 896477, 892609, 895479, 892611, 892371, 913292, 895482, 895483, 892376, 892377.